Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Causes of Hyperpigmentation

By  ,  Onlymyhealth editorial team
Aug 26, 2013
4.8 / 5(4 Ratings)
Quick Bites

  • Excess melanin build-up in the skin results in brownish patches that make skin-tone uneven.
  • Age, sun or liver spots are caused by excess sun exposure, melasma is caused by hormonal changes.
  • Birth control medications, psychoactive drugs, diuretics, painkillers and other medications among other causes.
  • Prevent dark spots from forming by using a broad-spectrum sunscreen.
    Stay out of direct sun.

More

Hyperpigmentation is a skin condition characterised by discoloration of the skin. It appears as dark patches on arms, face, chest, back and legs.

Causes of hyperpigmentationHyperpigmentation occurs as a result of melanin build up in the skin, forming a brown pigment. The skin condition can affect people of all ages. The size and shape of hyperpigmentations do vary.

Birthmarks are usually red in colour and can range from asymmetrical, quarter-sized shapes to large areas that encompass nearly an entire body part. Birthmarks increase in size with age.

Freckles are small brown specks that appear either sparsely or in multitudes over a person's body. Scar is another form of hyperpigmentation; the size of scar depends upon the size of its occurrence.

 

Causes


The most common reason for hyperpigmentation is sun exposure, or solar lentigines, in the form of age, sun or liver spots. Excessive sun exposure increases the amount of melanin in the skin, eventually resulting in darkened spots on the chest, hands and face or the areas of the body. Scars occur due to acne or previous surgeries. These appear as the discoloured spots on the skin. Freckles occur naturally or due to excessive exposure to the sun.

Hormonal changes due to pregnancy are another cause for hyperpigmentation, as it may trigger the overproduction of melanin in the skin. Darkened spots of hyperpigmentation usually appear on the face and abdomen of a pregnant woman. Birth control medications, psychoactive drugs, diuretics, painkillers and other medications can also cause hyperpigmentation because they contain hormones that trigger melanin production in the skin.

Damage to the skin, particularly in the form of acne, may also result in hyperpigmentation. Severe acne, known as acne vulgaris, can make darkened patches caused by an increase in melanin production on the skin after the acne clears.

 

When to see a doctor


It is advised to get it checked by a dermatologist. Sometimes, serious diseases such as Addison's disease and cancer forms are responsible for hyperpigmentation of the skin. Therefore, it is better to rule out any dangerous causes when you develop patches of darkened skin.

Let your health care provider know about any medications that you are taking or medical conditions that you have. Sometimes, altering the dosage or drug protocol could help you treat or prevent the aggravation.

 

Treatment options


There are several treatments for the increase in pigmentation in the skin. Creams that contain skin-lightening chemicals such as hydroquinone, kojic acid or azelaic acid help fade hyperpigmentation.

If hyperpigmentation is confined to the epidermis, laser treatment may also work. It is not recommended for those whose hyperpigmentation is located in the deeper layers of the skin, as it may worsen the condition. Moreover, a regular use of sun-block with SPF 30 or higher is highly recommended for prevention. To the extent possible, minimise the time in the sun as it may reverse treatment progress.

 

 

Read more articles on Skin Conditions.

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.